Letter to the Editor
Paliperidone in the treatment of Tourette's syndrome with comorbid schizophrenia
Article first published online: 25 FEB 2013
© 2013 The Authors. Psychiatry and Clinical Neurosciences © 2013 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 67, Issue 2, page 128, February 2013
How to Cite
Guan, C.-H. and Tsai, S.-J. (2013), Paliperidone in the treatment of Tourette's syndrome with comorbid schizophrenia. Psychiatry and Clinical Neurosciences, 67: 128. doi: 10.1111/pcn.12013
- Issue published online: 25 FEB 2013
- Article first published online: 25 FEB 2013
- Manuscript Accepted: 27 NOV 2012
- Manuscript Revised: 5 SEP 2012
- Manuscript Received: 31 AUG 2012
TOURETTE'S SYNDROME (TS) is a neurodevelopmental disorder characterized by involuntary motor and vocal tics. Here, we report a case with comorbidity of TS and schizophrenia in whom motor tics and psychotic symptoms almost completely resolved with paliperidone treatment.
Miss B is a 27-year-old single woman who had developed motor tics mainly characterized by bilateral facial grimacing and head nodding, and vocal tics with palilalia and coprolalia at the age of 11 years. She was diagnosed as having TS, but she refused any treatment then. At age 18, she began to have psychotic symptoms and schizophrenia was diagnosed at that time.
This time she was admitted to an acute psychiatric ward due to agitation and persecutory delusions. TS symptoms, including shoulder shrugging and facial grimacing, were also noted. An antipsychotic pharmacotherapy with haloperidol was launched. Due to severe adverse extrapyramidal symptoms, her antipsychotic medication was adjusted to aripiprazole 10 mg/day. Akathisia and hyperphagia with bodyweight gain were noted. A gradual switch to risperidone 4 mg/day was tried; however, the adverse effect of hyperphagia still persisted. Later, risperidone was replaced with paliperidone extended-release 6 mg/day. Within 10 days of treatment with paliperidone, her psychotic symptoms decreased gradually, and the frequency and intensity of the motor tics almost disappeared. Paliperidone was well tolerated and did not cause any sedation, weight gain, or extrapyramidal side-effects in this patient.
Atypical antipsychotics, such as risperidone and aripiprazole, have been shown to be beneficial for TS based on their favorable side-effect profile. In this case, we tried both agents initially; however, these agents were discontinued due to the side-effect of hyperphagia. In addition, aripiprazole treatment showed no improvement in TS symptoms. After shifting antipsychotic medication to paliperidone, the patient's TS and psychotic symptoms were improved without causing adverse effects. To our knowledge, this is the first report of a successful outcome of paliperidone treatment for TS. Paliperidone has demonstrated a favorable safety and tolerability profile in patients with schizophrenia. In this case, the patient is very sensitive to the increased appetite side-effects of antipsychotics. A recent meta-analysis of the relative tolerability profile of various oral atypical antipsychotics (risperidone, olanzapine, quetiapine, aripiprazole and paliperidone) demonstrated that paliperidone was associated with lower odds of weight gain than all of the atypical antipsychotics, including risperidone. Serotonergic neurotransmission plays an important role in the regulation of appetite. Although risperidone and paliperidone share a qualitatively similar receptor binding profile in vitro, an animal study demonstrated that they differentially alter the firing of the serotonin neuron. In addition, paliperidone extended-release formulation minimizes drug plasma fluctuations relative to oral immediate-release risperidone. These differences may explain why hyperphagia might have been observed with risperidone but not with paliperidone in this patient. Further well-designed placebo-controlled trials are clearly needed to establish the efficacy of paliperidone in the treatment of TS.